Skip to content
My WebMD Sign In, Sign Up
Includes Expert Content
Vyvanse & Sniffles
avatar
NYKER100 posted:
My son is 9 years old & has been diagnosed with ADHD. The only real symptom he had was behavioral. He is on 30mg Vyvanse. We thought is was a "wonder drug!" He had almost immediate 360 difference, However, after about 30 days, he developed a constant sniffle. About every 10 secs. The MD says "allergies." She prescribed Claritin. The psychiatrist, who originally prescribed Vyvanse says, " a tic, caused by side effect of med." She has gone as far to prescribe Abilify, which we did not give him. He has a sinus drip with congestion as well. He was also on a chewable vitamin, which he won't take any longer. What can we do to stop the sniffles & still keep him on med? Is this just allergy or neurological?
Reply
 
avatar
Patricia Quinn, MD responded:
Is this just allergy or neurological? TO answer your question let's look at a few facts. While simple tics such as sniffing can be seen in some children while on medication for their ADHD, these tics are not accompanied by congestion and a runny nose or postnasal drip. To address these "allergy" symptoms you will need to follow the advice of your pediatrician and start him on an antihistamine or decongestant. If the "sniffing" also disappears, you may have your answer.

In most cases of tics associated with ADHD medications, the tics are relatively mild and decrease over time and don't require treatment with another medication. If your son's ADHD medication is effective (and it sounds like it is!) you can keep him on to adresss his ADHD and see what happens to the tics over time.
 
avatar
An_191220 replied to Patricia Quinn, MD's response:
What should I do for my son whose tic has not decreased over time.? He is on Vyvanse 60mg. He reduced from 70mg. Original tic went away, but now is experiencing a new and different facial tic.
 
avatar
woundup3 replied to Patricia Quinn, MD's response:
Wow, I experience the same I guess except I don't have the sniffles. I'm an adult with ADHD and am on 140mg of Vyvanse 20mg and one called Intuniv 4mg in mornings and Adderall at 3pm and I had congestion/postnasal drip as my doc always called it, from last november til end of March this year, and it came back around june and I still have it. I was exposed to dust/dirt/mold not sure what all, having to crawl under my house in June and I cant clear up my sinuses now, do you think the meds could keep you from healing faster or something??? He has me taking the Musinex D but I cant stand to take it, they are big and nasty tasting so I don't ever take morning & night but maybe a day. I'm not sure it would really help, but then again, I'm not a doctor
 
avatar
NYKER100 replied to woundup3's response:
My Son's sniffles have DEFINATELY gotten better!! He is still using Claritin, but probably will only finish this script & then done! However, on the other side...when there is "stress" in my house, & he is part of it & gets "yelled" at..his sniffles seem to somewhat come back! So...get the drip & alergy fixed..try Claritin by pill (many thanks to my trusted pediatrician & Dr. Quinn for agreeing!)..then be careful about how the ADHD patient is treated! I truly believe that the meds only work when the environment gets better! I also believe the same with psych meds (ex. antidepressants). They are NOT miracle drugs, and they ONLY work when combined with good & ongoing therapy & a good therapist!! So, my belief is, the ADHD drugs work better with good therapy & a better environment as well!!
 
avatar
NYKER100 replied to Patricia Quinn, MD's response:
My Son's sniffles have DEFINATELY gotten better!! He is still using Claritin, but probably will only finish this script & then done! However, on the other side...when there is "stress" in my house, & he is part of it & gets "yelled" at..his sniffles seem to somewhat come back! So...get the drip & alergy fixed..try Claritin by pill (many thanks to my trusted pediatrician & Dr. Quinn for agreeing!)..then be careful about how the ADHD patient is treated! I truly believe that the meds only work when the environment gets better! I also believe the same with psych meds (ex. antidepressants). They are NOT miracle drugs, and they ONLY work when combined with good & ongoing therapy & a good therapist!! So, my belief is, the ADHD drugs work better with good therapy & a better environment as well!! Again..thank you Dr. Quinn..I got my answer!!
 
avatar
snowy77 replied to An_191220's response:
My 18 yr old son is going through the exact same thing. He also developed a vocal tic on 70 mg of Vyvanse. Now he is on 60mg. Vocal tic hasn't totally disappeared, but now he developed a facial tic. We go back to his neurologist in Jan. I'm anxious because I'm afraid the tics will become permanent.
 
avatar
richardmc responded:
I'm an adult who was diagnosed with adhd in teens. I'm also fairly knowledgeable about science and I don't believe your son is allergic at all to the medication.

I suffer from the same thing, but one day I noticed that whenever I eat a plate of raw veggies (carrots), the runny nose would be significantly much easier to handle. I believe the meds speed up your metabolic rate and flush out a lot of your vitamins in your system, which is why your body has trouble keeping up with repairing a runny nose. The reason why switching meds helped is because you're using less powerful stimulants, so vitamins wouldn't be flushed out of his system as quickly or broken down as fast. anyways, there's no easy solution as the taking the pill will begin breaking down the vitamins every time so what i have to do or feel awful with a runny nose is eat a plate of raw carrots every morning before i take it...really helps out i find. itll probably be difficult to feed your kid though, so i dont know how i can help you there. also, for some reason vitamins dont help me out that much, but the carrots do, something in them must be needed that im missing in a supplement.


Featuring Experts

My foray into the field of ADHD began by chance. In 1999, I picked up a library book about the brain. And what I read changed my life and my husband&#...More

Helpful Tips

ADHD - Healing the Myth
Hi, This is a great video about the cause and natural solutions for ADHD that some very wise doctors are tuned into. You can view at ... More
Was this Helpful?
0 of 1 found this helpful

Related News

There was an error with this newsfeed

Related Drug Reviews

  • Drug Name User Reviews

Report Problems With Your Medications to the FDA

FDAYou are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.